Alert archive / Michigan / Small Craft Advisories in 2011
Small Craft Advisory 68, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Dec 27, 2011, 4:10 AM EST. It took effect at Dec 27, 2011, 7:00 PM EST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2011, 4:10 AM EST (09:10 UTC)
- In effect from
- Dec 27, 2011, 7:00 PM EST
- Expired
- Dec 28, 2011, 10:00 PM EST
- In force
- 27 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 3:43 AM EST, 27 minutes earlier.
Area forecast discussion, Dec 27, 3:43 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
343 AM EST TUE DEC 27 2011
.SHORT TERM... TODAY AND TONIGHT
A COMPLEX COMBINATION OF FACTORS TO CONSIDER IN THE PRECIPITATION
FORECAST FOR TODAY AND TONIGHT WITH THE BOTTOM LINE BEING A LOW
IMPACT EVENT OF MIXED RAIN AND SNOW FOR SE MICHIGAN. THE EARLY
MORNING ISSUANCE WILL PRESERVE THE FORECAST SNOW ACCUMULATION IN THE
1 TO 3 INCH RANGE WITH 3 BEING THE HIGH END IN A FEW LOCATIONS AND
THE 1 TO 2 MORE COMMON ON UNPAVED SURFACES WITH SLUSHY ACCUMULATION
ON THE ROADS.
THE KEY TO THE FORECAST IS WITH THE MILD SURFACE/BOUNDARY LAYER
TEMPERATURES IN PLACE OVER THE REGION WITHIN THE TROUGHINESS BETWEEN
THE COLD FRONT OVER THE NORTHERN LAKES AND THE LOW PRESSURE SYSTEM
MOVING THROUGH THE OHIO VALLEY. THE COLD AIR WILL BE BOTTLED UP
ALONG THE FRONT BY THE SLOWER MOVING UPPER LEVEL TROUGH WHILE THE
OHIO VALLEY SYSTEM KICKS EASTWARD AND A FASTER PACE. THIS WILL LEAVE
PRECIPITATION TYPE AND SNOW ACCUMULATION TO BE HEAVILY INFLUENCED BY
THE MILD BOUNDARY LAYER AIR THAT WILL REMAIN IN PLACE THROUGH THE
EVENT. OBSERVATIONS AROUND THE REGION DURING THE EARLY MORNING
INDICATE RAIN OCCURRING EVEN WHERE PRECIPITATION RATES ARE HIGH,
ALTHOUGH BRIGHT BANDING ON RADAR DOES SUGGEST SOME HEADWAY BEING
MADE ON WET BULB COOLING IN THE LOW LEVELS. THE WET BULB COOLING
POTENTIAL IN THE TEMPERATURE PROFILE DOES REMAIN SUBSTANTIAL AS
SHOWN IN THE 00Z DTX SOUNDING AND THIS WILL HELP PRECIPITATION
BECOME A MIX OF RAIN AND SNOW AT ONSET BEFORE CHANGING OVER TO ALL
SNOW TOWARD THE PEAK OF THE EVENT EARLY IN THE AFTERNOON. HOWEVER,
WHILE THIS IS OCCURRING, SURFACE TEMPERATURES WILL REMAIN STEADY IN
THE MID TO UPPER 30S AND THIS WILL CUT INTO THE SNOW ACCUMULATION
POTENTIAL EVEN AT TIMES WHEN PRECIPITATION RATES ARE HIGH.
THE SMALL AREAL COVERAGE AND LACK OF PERSISTENCE OF STRONGER FORCING
FOR HIGH PRECIPITATION RATES WILL ALSO BE A LIMITING FACTOR FOR SNOW
ACCUMULATION AROUND THE REGION. ISENTROPIC LIFT EARLY AND MID LEVEL
DEFORMATION LATER WILL BE THE MAIN MECHANISMS AT WORK FOR LIFT OVER
SE MICHIGAN. WITHIN THIS PATTERN, MODEL CROSS SECTIONS AND FORECAST
SOUNDINGS DO INDICATE SOME LOWER STABILITY ALOFT AT TIMES,
ESPECIALLY DURING THE MORNING, AND THIS IS SUPPORTED BY SATELLITE
AND RADAR OBSERVATIONS. THE MODEL SOLUTIONS THEN LOOK GOOD WITH THE
DEPICTION OF INCREASED STABILITY THROUGH THE MID LEVELS WHILE THE
TROWAL PORTION OF THE OHIO VALLEY SYSTEM SLIDES TO OUR SOUTH AND
EAST. THIS WILL CAUSE HIGHER PRECIPITATION RATES TO BECOME LESS
FREQUENT AND WITH LESS AREAL COVERAGE LATER IN THE DAY BEFORE
SYNOPTIC FORCING WINDS DOWN COMPLETELY BY EARLY EVENING WITH THE
PASSAGE OF THE COLD FRONT.
SOME RESIDUAL LIGHT SYSTEM SNOW WILL MIX WITH SOME LAKE EFFECT IN
THE THUMB TONIGHT. LOW LEVEL COLD ADVECTION BEHIND THE FRONT WILL BE
STRONG AND WILL GENERATE LAKE TO 850 MB DELTA-T NEAR 20C BUT
CONVECTIVE DEPTH WILL BE STRONGLY LIMITED BY DRY AIR MOVING IN ALOFT
BY MIDNIGHT FOLLOWED BY BACKING LOW LEVEL FLOW AFTER MIDNIGHT WITH
ABOUT 1 INCH OF ADDITIONAL ACCUMULATION. ELSEWHERE, IT WILL BE A
DOSE OF WINTER REALITY AS LOW TEMPERATURES DROP INTO THE TEENS MOST
LOCATIONS BY SUNRISE WEDNESDAY MORNING.
&&
.LONG TERM...
UPPER LEVEL NORTHWEST FLOW WILL BRING A SERIES OF FAST MOVING
DISTURBANCES THROUGH THE GREAT LAKES REGION FOR THE END OF THE WORK
WEEK...WITH TIGHT BAROCLINIC ZONE MAKING THE PRECIPITATION TYPE
FORECAST CHALLENGING...AS STRENGTH AND TIMING OF THE DISTURBANCES
EJECTING OUT OF THE GULF OF ALASKA IS IN QUESTION...AND FORECAST
CONFIDENCE IS LOW WITH THIS ENERGETIC FLOW OVERHEAD.
THE COLD AIR OVER SOUTHERN MANITOBA IS ON THE MOVE TO THE
SOUTHEAST...AND WILL FILTER INTO SOUTHERN LOWER MICHIGAN
TONIGHT...AS 850 MB TEMPS FORECASTED TO FALL TO -10 TO -14 C BY 12Z
WEDNESDAY. THE PROBLEM IS HEIGHTS ARE ALREADY QUICKLY BUILDING
DURING WEDNESDAY...AS THE SHORTWAVE/TROUGH MOVING ONSHORE OF BRITISH
COLUMBIA SLIDES EAST...REACHING LATE IN THE DAY. WITH THE
EXPECTATION OF A SNOW PACK IN PLACE...DO THINK TEMPS WILL HOLD IN
THE 20S ON WEDNESDAY. SURFACE RIDGE IN PLACE WEDNESDAY EVENING COULD
SUPPORT QUICK DROP IN TEMPS (INTO THE TEENS) BEFORE WARM ADVECTION
PATTERN ENSUES. A PRETTY GOOD WARM ADVECTION PATTERN LOOKS TO
PERSIST THURSDAY/FRIDAY...WITH AT LEAST ONCE SURFACE WAVE TRACKING
THROUGH THE AREA DURING THAT TIME FRAME. THE
POSITION...STRENGTH...AND TIMING OF THE LOW(S) VARIES SIGNIFICANTLY
AMONGST THE 00Z MODELS...INCLUDING THE ENSEMBLE MEMBERS.
THUS...HESITANT TO BUMP ANY ONE PARTICULAR PERIOD IN THE LIKELY
CATEGORY...AS EVEN THE EUROPEAN HAS BEEN INCONSISTENT WITH ABRUPT
CHANGES FROM RUN TO RUN.
&&
.MARINE...
SOUTHWEST GRADIENT WIND HAS WEAKENED CONSIDERABLY OVER LAKE HURON
BETWEEN THE OHIO VALLEY LOW AND THE COLD FRONT OVER LAKE SUPERIOR.
THIS TREND WILL CONTINUE THROUGH MOST OF TODAY WHILE THE TWO SYSTEMS
MERGE OVER LAKES ERIE AND ONTARIO BY THIS EVENING. THAT WILL ALLOW
THE STRONG COLD FRONT TO MOVE OVER LAKE HURON AND LOWER MICHIGAN
FROM LATE AFTERNOON THROUGH TONIGHT. THE FRONT WILL BE STRONG ENOUGH
TO GENERATE NORTHWEST GALES OVER MOST OF THE LAKE HURON OPEN WATERS
WITH GUSTS EXCEEDING CRITERIA FOR SMALL CRAFT OVER ALL OTHER LAKE
HURON MARINE AREAS TONIGHT THROUGH WEDNESDAY MORNING.
THE WIND CONDITIONS WILL IMPROVE QUICKLY WEDNESDAY AFTERNOON AS WEAK
HIGH PRESSURE SLIDES OVER THE REGION THROUGH WEDNESDAY NIGHT BUT THE
NEXT LOW PRESSURE SYSTEM WILL ARRIVE BY THURSDAY. THIS SYSTEM WILL
CAUSE THE WIND TO RETURN FROM THE SOUTH BUT WITH MARINE CONDITIONS
GENERALLY REMAINING FAVORABLE THROUGH THE END OF THE WEEK.
&&
.AVIATION...ISSUED 1151 PM EST MON DEC 26 2011
//DISCUSSION...
TWO LOW PRESSURE SYSTEMS WILL APPROACH THE REGION...ONE FROM ONTARIO
AND THE OTHER FROM THE OHIO VALLEY. CEILINGS WILL LOWER THROUGH THE
EARLY MORNING HOURS WITH A LIGHT RAIN/SNOW MIX BEGINNING TO FALL
AROUND 10Z CHANGING OVER TO ALL SNOW AROUND 15Z AS PRECIPITATION
RATES INCREASE. MODEL SOUNDINGS INDICATE DEEP MOISTURE WILL HOLD
THROUGH MOST OF TODAY DROPPING ALL SITES DOWN TO IFR AROUND 18Z. THE
LOW PRESSURE SYSTEMS WILL PUSH OFF TO THE EAST THIS EVENING...WITH
SNOW ENDING AROUND 01Z AT THE TAF SITES AS NORTHWEST WINDS INCREASE
TO AROUND 25 KNOTS.
FOR DTW...FRONTAL PASSAGE AROUND 22Z WILL PUSH THE DEEPER MOISTURE
OFF TO THE EAST AS WINDS VEER TO THE WEST. THIS WILL ALLOW
CONDITIONS TO RETURN TO MVFR.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE IN CEILING BELOW 5000 FEET AFTER 12Z.
* MODERATE CONFIDENCE IN MIXED LIGHT RAIN AND SNOW CHANGING TO ALL
SNOW THIS MORNING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
GALE WARNING...LHZ361...FROM 4 PM TUESDAY TO 4 AM WEDNESDAY.
GALE WARNING...LHZ362-LHZ363-LHZ421-LHZ441-LHZ462...FROM 7 PM
TUESDAY TO 7 AM WEDNESDAY.
GALE WARNING...LHZ442-LHZ443-LHZ463-LHZ464...FROM 10 PM TUESDAY TO
10 AM WEDNESDAY.
SMALL CRAFT ADVISORY...INNER SAGINAW BAY...FROM 7 PM TUESDAY TO 7
AM WEDNESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...BT
LONG TERM....SF
MARINE.......BT
AVIATION.....KURIMSKI
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Dec 27, 4:06 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 406 AM EST TUE DEC 27 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-280915- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 406 AM EST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT WET SNOW WILL FALL TODAY...WITH ACCUMULATIONS OF 1 TO 3 INCHES EXPECTED. THE SNOW WILL OCCUR AS A LOW PRESSURE SYSTEM AND COLD FRONT TRACKS ACROSS THE GREAT LAKES REGION. THE HIGHER AMOUNTS WILL LIKELY OCCUR OVER THE THUMB REGION...AS SOME LAKE ENHANCED SNOW SHOWERS PERSIST INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-LHZ361>363-421-422-441>443-462>464-280915- ST. CLAIR RIVER- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 406 AM EST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT GALE WARNING IS IN EFFECT FOR LAKE HURON...WITH THE EXCEPTION OF INNER SAGINAW BAY WHERE A SMALL CRAFT ADVISORY IS IN EFFECT. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ423-460-LEZ444-280915- DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- 406 AM EST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 4:10 AM EST | Gale Warning | DTX | 27 hr |
Nearby
Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.